Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 280, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 28, 2004, 3:07 AM CDT for Allen County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2004, 3:07 AM CDT (08:07 UTC)
- Expired
- Aug 28, 2004, 3:45 AM CDT
- In force
- 38 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Allen County, KS
The radar
The Pleasant Hill radar (KEAX), 138 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3473 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1317 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 28.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 280807 SVRICT KSC001-280845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 307 AM CDT SAT AUG 28 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEN COUNTY IN SOUTHEAST KANSAS * UNTIL 345 AM CDT. * AT 307 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF ELSMORE...OR ABOUT 12 MILES SOUTHEAST OF IOLA...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR ELSMORE AROUND 315 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ALLEN COUNTY UNTIL 345 AM CDT. LAT...LON 3784 9531 3775 9526 3780 9509 3791 9516 $$ /ES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:40 AM CDT, 27 minutes earlier.
Area forecast discussion, Aug 28, 2:40 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION...PRELIMINARY NATIONAL WEATHER SERVICE WICHITA KS 240 AM CDT SAT AUG 28 2004 .DISCUSSION... MAIN CONCERN IS WHETHER OR NOT TO CLEAR THE FLASH FLOOD WATCH FOR SOUTHEAST KANSAS THIS MORNING, AND CHANCES FOR CONVECTION SUNDAY NIGHT. TODAY: LATEST WATER VAPOR LOOP AND PROFILERS SHOWING THE 700MB WAVE STILL PUSHING THROUGH CENTRAL AND SOUTH CENTRAL KANSAS. UPPER LEVEL JET STREAK IS ALSO FAIRLY EVIDENT ACROSS EASTERN NEBRASKA WHICH HELPING AID IN GOOD DIFFLUENCE ALOFT. RADAR IMAGERY CONTINUES TO SHOW FAIRLY PROGRESSIVE BATCH OF CONVECTION MOVING NORTHEAST. LOOKING AT THE LATEST NEODESHA PROFILER IT APPEARS THIS CONVECTION MAY TEND TO REGENERATE THROUGH 10Z, BEFORE THE LOW LEVEL FRONT PLOWS THROUGH AND TAKES THE CONVECTION INTO MISSOURI BY AROUND 12Z. FOR NOW, WE PLAN ON CANCELING THE FLASH FLOOD WATCH SINCE THIS AREA IN SOUTHEAST KANSAS DID NOT HAVE MUCH RAIN EARLIER THIS EVENING. WE PLAN ON KEEPING ON SMALL CHANCE OF SHOWERS AND THUNDERSTORMS IN MY FAR SOUTHEAST KANSAS COUNTIES THROUGH 15Z, WITH THIS ACTIVITY ENDING BY NOON AS THE ISENTROPIC DOWNGLIDE TAKES OVER. THIS ISENTROPIC DOWNGLIDE WILL ALSO HELP SCOUR OUT THE MID AND HIGH CLOUDS AFTER THE WAVE MOVES THROUGH THIS MORNING. CURRENT FORECASTED TEMPERATURES LOOK TO BE IN THE BALL PARK. TONIGHT: SURFACE HIGH PRESSURE WILL BUILD IN FROM THE NORTHERN PLAINS. THIS WILL ALLOW FOR GOOD RADIATIONAL COOLING AND THE POTENTIAL FOR PATCHY DENSE FOG. THE BEST POTENTIAL LOOKS TO BE IN THE AREAS THAT RECEIVED THE HEAVY RAINFALL. THIS AREA WILL BE FOCUSED MAINLY ALONG AND EAST OF A HILLSBORO TO WELLINGTON LINE. SUNDAY-SUNDAY NIGHT: MODELS ARE SHOWING NORTHWEST FLOW ALOFT WITH THE CANADIAN HIGH IN PLACE. THIS WILL PROVIDE UNSEASONABLY COOL TEMPERATURES. GFS/UKMET/ETA ALSO SHOW A FAIRLY STRONG VORT LOBE MOVING OUT OF BRITISH COLUMBIA INTO THE GREAT LAKES BY SUNDAY NIGHT. THIS WILL ALLOW FOR THE 850-700MB FLOW TO VEER OUT WHICH MAY HELP INDUCE SOME ISENTROPIC LIFT ALONG A NORTH-SOUTH BAROCLINIC ZONE SUNDAY NIGHT. SHOWALTER INDICES ARE BELOW ZERO, SO I WOULD NOT BE SURPRISED TO SEE SOME SCATTERED CONVECTION DEVELOP ALONG THIS BAROCLINIC ZONE IN CENTRAL AND SOUTH CENTRAL KANSAS LATE SUNDAY NIGHT. WE HAVE INSERTED POPS TO REFLECT THIS. MONDAY-FRIDAY: THE REST OF THE FORECAST PACKAGE LOOKS TO BE DRY AS THE WESTERLIES START LIFTING TO THE NORTHERN PLAINS. THIS WILL KEEP OUR TEMPERATURES SEASONABLE WITH THE CANADIAN HIGH STILL KEEPING ITS GRIP OVER THE GREAT LAKES REGION. THIS WILL PROVIDE A SLOW WARMUP TO THE EASTERN HALF OF KANSAS. THERE IS SOME QUESTION ON WHETHER OR NOT A SHEAR AXIS WILL SET UP CAMP IN THE CENTRAL PLAINS LATE IN THE WEEK, BUT DUE TO UNCERTAINTY IN ITS POSITION WE WILL LEAVE POPS OUT. && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 18/COX
Hazardous weather outlook, Aug 27, 3:45 PM CDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT FRI AUG 27 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-281200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 345 PM CDT FRI AUG 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS EVENING AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP MAINLY EAST OF A WICHITA TO HILLSBORO LINE AFTER 4 PM THIS AFTERNOON. SOME OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. THE MAJORITY OF THE STORMS WILL MOVE NORTHEAST AT 20 TO 25 MPH, BUT THE STRONGER STORMS WILL MOVE EAST AT 15 TO 20 MPH. THE THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS AREAS EAST OF THE KANSAS TURNPIKE OVERNIGHT. SOME OF THE STORMS COULD ALSO BECOME SEVERE, BUT THE MAIN THREAT WILL BE VERY HEAVY RAINFALL. RAINFALL AMOUNTS UP TO 2 INCHES WILL BE POSSIBLE IN SOME AREAS, WHICH MAY CAUSE LOCALIZED FLOODING. A FLOOD WATCH HAS BEEN ISSUED FOR SOUTHEAST KANSAS. SEE THE LATEST FLOOD PRODUCT FOR MORE INFORMATION ABOUT THIS FLOODING THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL COME TO AN END ACROSS SOUTHEAST KANSAS BY AROUND NOON SATURDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AND THE HEAVY RAINFALL THREAT WILL DIMINISH. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING, MAINLY EAST OF THE TURNPIKE. RAINFALL AND FLOODING REPORTS WOULD ALSO BE GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM COX/KETCHAM
In the hours before
Local storm report, Aug 27, 9:59 PM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
959 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL EL DORADO 37.82N 96.86W
08/27/2004 1.00 INCH BUTLER KS TRAINED SPOTTER
0618 PM HAIL 1 W DOUGLASS 37.52N 97.03W
08/27/2004 0.88 INCH BUTLER KS EMERGENCY MNGR
0630 PM HAIL DOUGLASS 37.52N 97.01W
08/27/2004 0.75 INCH BUTLER KS NWS EMPLOYEE
0630 PM TSTM WND GST UDALL 37.39N 97.12W
08/27/2004 60 MPH COWLEY KS EMERGENCY MNGR
0640 PM TSTM WND GST 5 SE BELLE PLAINE 37.34N 97.21W
08/27/2004 60 MPH SUMNER KS PUBLIC
SOME TREE LIMB DAMAGE UP TO 3INCH DIAMETER.
0640 PM HAIL 5 SE BELLE PLAINE 37.34N 97.21W
08/27/2004 0.88 INCH SUMNER KS PUBLIC
0640 PM HAIL 3 NE EL DORADO 37.85N 96.82W
08/27/2004 0.75 INCH BUTLER KS TRAINED SPOTTER
0641 PM HAIL UDALL 37.39N 97.12W
08/27/2004 1.00 INCH COWLEY KS EMERGENCY MNGR
0709 PM TORNADO 1 S UDALL 37.37N 97.12W
08/27/2004 COWLEY KS EMERGENCY MNGR
BREIF TOUCH DOWN SOUTH SIDE OF TOWN.
0710 PM HAIL UDALL 37.39N 97.12W
08/27/2004 1.00 INCH COWLEY KS EMERGENCY MNGR
0715 PM FUNNEL CLOUD 1 E WELLINGTON 37.27N 97.38W
08/27/2004 SUMNER KS EMERGENCY MNGR
0730 PM TORNADO 3 S WELLINGTON 37.23N 97.40W
08/27/2004 SUMNER KS TRAINED SPOTTER
0743 PM NON-TSTM WND GST 7 W WINFIELD 37.27N 97.10W
08/27/2004 60 MPH COWLEY KS AMATEUR RADIO
0745 PM TSTM WND GST 6 NW WINFIELD 37.33N 97.05W
08/27/2004 70 MPH COWLEY KS AMATEUR RADIO
0749 PM TORNADO 3 S WELLINGTON 37.23N 97.40W
08/27/2004 SUMNER KS LAW ENFORCEMENT
0755 PM TORNADO WELLINGTON 37.27N 97.40W
08/27/2004 SUMNER KS LAW ENFORCEMENT
TORNADO STATIONARY.
0755 PM TORNADO 3 S WELLINGTON 37.23N 97.40W
08/27/2004 SUMNER KS LAW ENFORCEMENT
TORNADO STATIONARY.
0801 PM HAIL 1 W WINFIELD 37.27N 96.99W
08/27/2004 1.00 INCH COWLEY KS LAW ENFORCEMENT
0805 PM FLASH FLOOD 3 W OXFORD 37.27N 97.22W
08/27/2004 SUMNER KS AMATEUR RADIO
WATER OVER ROAD
0815 PM FLASH FLOOD 3 SW OXFORD 37.24N 97.21W
08/27/2004 SUMNER KS AMATEUR RADIO
WATER OVER ROAD.
0815 PM HAIL 6 E COTTONWOOD FALLS 38.37N 96.43W
08/27/2004 0.75 INCH CHASE KS PUBLIC
0827 PM HAIL 3 W OXFORD 37.27N 97.22W
08/27/2004 1.00 INCH SUMNER KS AMATEUR RADIO
0900 PM FLASH FLOOD 3 W OXFORD 37.27N 97.22W
08/27/2004 SUMNER KS AMATEUR RADIO
HIGHWAY 160 WEST OF OXFORD BETWEEN ROCK ROAD AND OLIVER
ROAD. HIGHWAY CLOSED DO TO WATER OVER ROAD.
&&
LFWLocal storm report, Aug 27, 10:25 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1025 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM HAIL DOUGLASS 37.52N 97.01W
08/27/2004 1.25 INCH BUTLER KS NWS EMPLOYEE
&&
LFWSpecial weather statement, Aug 27, 11:05 PM CDT, 4 hours 2 minutes before
KSZ053-069>071-083-092>095-098-280450- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1105 PM CDT FRI AUG 27 2004 ...SEVERE WEATHER WATCH UPDATE MESSAGE... SEVERE THUNDERSTORM WATCH NUMBER 794 HAS BEEN ALLOWED TO EXPIRE AT 11 PM CDT. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN SOUTH CENTRAL AND SOUTHEASTERN KANSAS: WOODSON...WILSON...ELK...GREENWOOD...CHAUTAUQUA...SUMNER... SEDGWICK...COWLEY...BUTLER...AND CHASE. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA OVERNIGHT. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED. CARUSO
Local storm report, Aug 28, 12:54 AM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1254 AM CDT SAT AUG 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TORNADO 1 S WELLINGTON 37.26N 97.40W
08/27/2004 SUMNER KS BROADCAST MEDIA
AT 4OTH STREET SOUTH AND HIGHWAY 81, TWO HOMES DAMAGED.
WALLS REMOVED, ROOF GONE, TREE DAMAGE AROUND ONE HOME.
OTHER HOME, 60 FEET AWAY SUSTAINED SOME ROOF DAMAGE.
POWER LINES DOWN NEARBY.
&&
TESThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:12 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 63 min |
| Aug 27, 7:19 PM CDT | Tornado Warning | ICT | Sumner | 56 min |
| Aug 27, 7:58 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 62 min |
| Aug 27, 8:02 PM CDT | Flash Flood Warning | ICT | Sumner | 6 hr |
| Aug 27, 8:08 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 67 min |
| Aug 27, 8:12 PM CDT | Flash Flood Warning | ICT | Cowley | 6 hr |
| Aug 27, 8:14 PM CDT | Tornado Warning | ICT | Sumner | 61 min |
| Aug 27, 8:49 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 56 min |
| Aug 27, 10:18 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 57 min |
| Aug 28, 1:26 AM CDT | Severe Thunderstorm Warning | ICT | Wilson | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.